Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 113, NWS Albuquerque, NM

July 17, 2020San Miguel County, Santa Fe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 17, 2020, 5:52 PM MDT for San Miguel County, Santa Fe County, Torrance County, New Mexico. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2020, 5:52 PM MDT (23:52 UTC)
Expired
Jul 17, 2020, 6:30 PM MDT
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties San Miguel County, NM, Santa Fe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 110 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:53 PM MDTTSTM WND GST 671 Sse Clines Corners, NMKCQC ASOS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2030 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

403 
WUUS55 KABQ 172352
SVRABQ
NMC047-049-057-180030-
/O.NEW.KABQ.SV.W.0113.200717T2352Z-200718T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
552 PM MDT Fri Jul 17 2020

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southwestern San Miguel County in northeastern New Mexico...
  Southeastern Santa Fe County in north central New Mexico...
  North central Torrance County in central New Mexico...

* Until 630 PM MDT.

* At 551 PM MDT, a severe thunderstorm was located over Clines
  Corners, or 21 miles east of Moriarty, moving north at 15 mph.

  HAZARD...70 mph wind gusts. Half inch diameter hail.

  SOURCE...At 546 PM MDT A 67 MPH wind gust was observed in Clines 
           Corners.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Clines Corners.

This includes the following highways...
 Interstate 40 between Mile Markers 211 and 224.
 Highway 285 between Mile Markers 244 and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3492 10559 3497 10580 3539 10572 3532 10540
TIME...MOT...LOC 2351Z 194DEG 15KT 3502 10567 

HAIL...<.75IN
WIND...70MPH
 
$$

44
2 follow-up statements
263 
WWUS55 KABQ 180008
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
608 PM MDT Fri Jul 17 2020

NMC047-049-057-180030-
/O.CON.KABQ.SV.W.0113.000000T0000Z-200718T0030Z/
San Miguel-Santa Fe-Torrance-
608 PM MDT Fri Jul 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHWESTERN SAN MIGUEL...SOUTHEASTERN SANTA FE AND NORTH CENTRAL
TORRANCE COUNTIES...

At 606 PM MDT, a severe thunderstorm was located over Clines Corners,
or 18 miles east of Moriarty, moving north at 10 mph.

HAZARD...70 mph wind gusts.

SOURCE...Automated Surface Observing System. At 553 PM MDT Clines 
         Corners continued to obeserve wind gusts to 67 MPH.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Clines Corners.

This includes the following highways...
 Interstate 40 between Mile Markers 211 and 224.
 Highway 285 between Mile Markers 244 and 261.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3492 10559 3497 10580 3539 10572 3532 10540
TIME...MOT...LOC 0006Z 180DEG 10KT 3502 10572 

HAIL...<.75IN
WIND...70MPH
 
$$

44
895 
WWUS55 KABQ 180028
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
628 PM MDT Fri Jul 17 2020

NMC047-049-057-180037-
/O.EXP.KABQ.SV.W.0113.000000T0000Z-200718T0030Z/
San Miguel-Santa Fe-Torrance-
628 PM MDT Fri Jul 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SAN MIGUEL...
SOUTHEASTERN SANTA FE AND NORTH CENTRAL TORRANCE COUNTIES WILL EXPIRE
AT 630 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Albuquerque.

LAT...LON 3492 10559 3497 10580 3539 10572 3532 10540
TIME...MOT...LOC 0027Z 194DEG 15KT 3509 10570 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 5:45 PM MDT, 7 minutes earlier.

Area forecast discussion, Jul 17, 5:45 PM MDT, 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
545 PM MDT Fri Jul 17 2020

.AVIATION...
00Z TAF CYCLE
Today's crop of showers and thunderstorms is again concentrated over
western and central New Mexico with very few isolated cells over the
eastern plains. Storms will continue to drift to the north northeast
around 10 kt with a gradual decrease in activity between sunset and
midnight. Small hail, brief downpours, and gusty downburst winds will
be the primary aviation hazards with any storms. After an overnight
and morning break, new thunderstorms will redevelop Saturday
afternoon, initiating first over the high terrain before filling into
surrounding lower elevation areas. Just about all sections of the
forecast area will have a chance for a shower or storm Saturday,
except the far northwestern corner of the state including KFMN.

52

&&

.PREV DISCUSSION...246 PM MDT Fri Jul 17 2020...
.SYNOPSIS...
As temperatures trend down, monsoon moisture trends up. Daily rounds
of hit and miss thunderstorms will favor western and central New
Mexico today and Saturday. This activity shifts focus more over the
central mountain chain Sunday and Monday. Slow storm motions and
abundant moisture will allow for locally heavy rainfall and flash
flooding concerns for area burn scars. A further uptick in moisture
is expected for the latter half of next week allowing for more
widespread thunderstorm coverage each afternoon.

&&

.DISCUSSION...
.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
Showers and thunderstorms continue to develop over western and
central NM with coverage increasing through late afternoon then
storms sliding into the northwest and central valleys and into the
northeast this evening. Minor flooding will occur in a few areas and
a flash flood on the more recent burn scars cannot be ruled out.
Activity will diminish through the overnight hours.

The high pressure center over northern TX/southern OK will move east
this weekend while another high develops over AZ. This will alter
the storm motion Saturday with a north to south flow over western NM
and south to north across eastern NM. In between will be an area of
lower pressure. Storm motion will be slower Saturday, and difficult
to discern with high pressure centers to the west and east. Any
heavy rain Saturday combined with slower storm motion could lead to
isolated flash flooding, especially over more recent burn scars.

LONG TERM...(SUNDAY THROUGH FRIDAY)...
The overall pattern setup changes little Sunday through Monday with
weak deformation zones setting up where thunderstorm initiation will
be each afternoon. This will shift focus from the west over the
central mountain chain Sunday and Monday afternoon. Light upslope
flow along the east slopes of the Sangre de Cristo Mountains will
increasing PoPs there compared with Saturday. With PWATs hovering
near the 1" mark and steering flow expected to be fairly slow and
erratic, locally heavy rainfall will be a possibility with recent
burn scars at particular risk of flash flooding. Both the GFS and
NAM12 operational runs take afternoon storms Sunday and Monday
drifting S/SE off the high terrain over the Central Highlands of
eastern NM during the evening hours. Convection looks to linger long
into the night either as a line or outflow driven storms over east-
central NM. An east canyon wind at ABQ and Santa Fe is also likely
from any outflows pushing through the gaps of the central mountain
chain.

Tuesday will see weak steering flow with storms favoring the high
terrain becoming outflow driven later in the afternoon as a high
pressure center within the much larger CONUS-wide high tries to build
over the Four Corners area. This high pressure center weakens Wed-
Thu with the overall high refocusing east of the region. A better tap
of monsoon moisture will be pulled into the desert SW with the upper
high east of NM and an upper low moving to the CA coast. Both the
GFS and ECMWF are showing PWATs reaching near 1.20"-1.30" for the end
of next week from this pattern setup. This will bring more
widespread afternoon storms each day to end the forecast period while
also keeping temperatures relatively cooler.

CHJ/RJH

&&

.FIRE WEATHER...
An active next seven days and beyond as the 2020 North American
Monsoon is in full swing. Western and central areas will have the
most coverage of wetting showers and thunderstorms into tonight, with
storm motion from south to north.

High pressure to our east will shift farther east this weekend.
Another high center will develop over AZ. This could lead to less
coverage in northwest, but elsewhere widespread convection is
forecast. Storms will move slower as well this weekend, increasing
the potential for flash flooding, especially on recent burn scars.

Next week will remain active as the eastern high pressure area
returns to the more dominate high as the week progresses. This will
mean the return of the more favorable moist south to north flow.

Nighttime RH recoveries will be mostly good to excellent.
Ventilation will be good to excellent through the weekend then
diminish in the west, with fair to poor ventilation later next week.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 17, 2:32 AM MDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
232 AM MDT Fri Jul 17 2020

NMZ201>241-181130-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
232 AM MDT Fri Jul 17 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Similar to yesterday, isolated to scattered thunderstorms will focus
over western, central, and northeast areas of the state. However,
storm motions (north-northeast) will be a little slower, with the
potential for localized flooding across recent burn scar areas. Small
hail and gusty winds may accompany stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily rounds of shower and thunderstorm activity will continue over
the next week or so with the areas of concern shifting each day as
the high moves. Potential localized flooding will be a concern,
especially over burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

31

In the hours before

Special weather statement, Jul 17, 2:03 PM MDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
203 PM MDT Fri Jul 17 2020

NMZ211-217-172030-
Espanola Valley-Jemez Mountains-
203 PM MDT Fri Jul 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LOS ALAMOS...SOUTH
CENTRAL RIO ARRIBA...NORTHEASTERN SANDOVAL AND NORTHWESTERN SANTA FE
COUNTIES UNTIL 230 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Los Alamos, moving northeast at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Los Alamos, Espanola, Santa Clara Pueblo, Hernandez, Chamita and San
Ildefonso Pueblo.

This includes Highway 285 near Mile Marker 337.

&&

LAT...LON 3585 10630 3594 10640 3613 10626 3609 10610
      3594 10603
TIME...MOT...LOC 2002Z 227DEG 6KT 3594 10629

44
Local storm report, Jul 17, 5:51 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 PM MDT FRI JUL 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     1 SSE CLINES CORNERS    35.00N 105.66W
07/17/2020  M67 MPH          TORRANCE           NM   ASOS

            KCQC ASOS.

&&

EVENT NUMBER ABQ202001359

BMB

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:09 PM MDTAreal Flood AdvisoryABQBernalillo, Socorro, Torrance, Valencia3 hr
Jul 17, 2:03 PM MDTSpecial Weather StatementABQLos Alamos27 min
Jul 17, 2:27 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 17, 2:41 PM MDTAreal Flood AdvisoryABQRio Arriba, Taos2 hr
Jul 17, 3:22 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 17, 3:34 PM MDTAreal Flood AdvisoryABQColfax3 hr
Jul 17, 4:05 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 17, 4:34 PM MDTAreal Flood AdvisoryABQColfax3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.